Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS La Crosse, WI

June 28, 1997Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 1997, 6:30 PM CDT for Jackson County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 6:30 PM CDT (23:30 UTC)
Expired
Jun 28, 1997, 7:30 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Jackson County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 28, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 282330 RRA
SVRLSE
WIC053-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT SAT JUN 28 1997

* SEVERE THUNDERSTORM WARNING FOR
    JACKSON COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 730 PM CDT
 
* SOME LOCATIONS AFFECTED
    HIXTON
    ALMA CENTER
    BLACK RIVER FALLS

* AT 630 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 30 MILES SOUTHEAST OF EAU CLAIRE TO
  ROCHESTER MINNESOTA. THIS LINE OF STORMS WAS MOVING SOUTHEAST AT
  30 MPH.

* THESE STORMS WILL BE NEAR BLACK RIVER FALLS BETWEEN 700 AND 715
  PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


TMS/MRN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:02 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 2:02 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
202 PM CDT SAT JUN 28 1997

FORECAST PROBLEM TONIGHT IS THUNDERSTORM CHANCES.

AT 18Z...NUMEROUS BOUNDARIES/THUNDERSTORM OUTFLOWS LIE ACROSS THE UPPER
MISSISSIPPI VALLEY.  THE MAIN FRONTAL BOUNDARY WAS LOCATED FROM THE
MINNESOTA ARROWHEAD INTO NORTHEAST SOUTH DAKOTA.  A THUNDERSTORM
OUTFLOW WAS LOCATED ACROSS SOUTHEAST MINNESOTA.

12Z NGM/ETA/AVN ALL HAVING DIFFICULTY WITH THE NOISY PATTERN TODAY. NOT
A CLEAR CUT MODEL OF CHOICE...BUT IT APPEARS FROM CURRENT RADARS THAT
THE NGM LOOKS TO BEING DOING THE BEST JOB WITH THE QPF FIELDS. THE MAIN
FRONTAL BOUNDARY WILL REMAIN FROM KDLH TO KABR.  CONVECTION HAS
REMAINED ACTIVE ALONG THIS THROUGH THE DAY...AND WOULD EXPECT IT TO
CONTINUE INTO THE EVENING AS THE ATMOSPHERE FURTHER DESTABALIZES.  850
MB TO 300 MB THICKNESS WOULD SUGGEST THE STORMS WILL MOVE EAST UNTIL
THEY REACH WISCONSIN WHERE THEY SHOULD TAKE MORE OF A SOUTHEAST TURN.

THE BOTTOM LINE IS THAT THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO
TONIGHT ACROSS MOST OF THE ARX CWA.  OUTSIDE OF THE BOW ECHO...THE
THUNDERSTORMS THIS AFTERNOON HAVE BEEN MORE OF A PULSE VARIETY WITH THE
MAIN THREAT FROM THEM BEING HAIL AND HEAVY RAIN DUE TO THE SLOW
MOVEMENT.

FWC/FAN COMBINATION LOOKS OK FOR TONIGHT.

THANKS TO KGRB FOR COORDINATION.

KING

In the hours before

Special weather statement, Jun 28, 2:12 PM CDT, 4 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SAT JUN 28 1997

ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.  THE BULK OF THE ACTIVITY HAS BEEN
CONFINED TO AREAS WEST OF A LINE FROM ROCHESTER TO DECORAH.

THE MAIN THREAT THUS FAR HAS BEEN PEA SIZE HAIL AND HEAVY RAINS.  AS THE
ATMOSPHERE FURTHER DESTABALIZES...ISOLATED SPOTS COULD RECEIVE DIME
SIZE HAIL ESPECIALLY NORTHWEST OF A LINE FROM WABASHA TO DECORAH.

SPOTTER GROUPS...ESPECIALLY THOSE WEST AND NORTH OF LA CROSSE...SHOULD
MONITOR LATER STATEMENTS CONCERNING THE SEVERE WEATHER THREAT THIS
AFTERNOON INTO TONIGHT.

KING
Special weather statement, Jun 28, 2:13 PM CDT, 4 hours 17 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SAT JUN 28 1997

ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.  THE BULK OF THE ACTIVITY HAS BEEN
CONFINED TO AREAS WEST OF A LINE FROM ROCHESTER TO DECORAH.

THE MAIN THREAT THUS FAR HAS BEEN PEA SIZE HAIL AND HEAVY RAINS.  AS THE
ATMOSPHERE FURTHER DESTABALIZES...ISOLATED SPOTS COULD RECEIVE DIME
SIZE HAIL ESPECIALLY NORTHWEST OF A LINE FROM WABASHA TO DECORAH.

SPOTTER GROUPS...ESPECIALLY THOSE WEST AND NORTH OF LA CROSSE...SHOULD
MONITOR LATER STATEMENTS CONCER*NING THE SEVERE WEATHER THREAT THIS
AFTERNOON INTO TONIGHT.

KING
Special weather statement, Jun 28, 4:04 PM CDT, 2 hours 26 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT SAT JUN 28 1997

...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM
CDT.

SOME OF THE CITIES INCLUDED IN THE WATCH AREA
ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK
RIVER FALLS...NEILSVILLE AND TOMAH.

A LINE OF SEVERE HAS BEEN MOVING ACROSS CENTRAL MINNESOTA THIS
AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL.  SEVERAL
REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN
REPORTED WITH THIS LINE.

THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND
WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445
PM.  THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE
AREA BY 7 PM.

THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

TMS/MRN
Special weather statement, Jun 28, 4:07 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE, WI
407 PM CDT SAT JUN 28 1997
MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT SAT JUN 28 1997

...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM
CDT.

SOME OF THE CITIES INCLUDED IN THE WATCH AREA
ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK
RIVER FALLS...NEILSVILLE AND TOMAH.

A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA
THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL.  SEVERAL
REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN
REPORTED WITH THIS LINE.

THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND
WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445
PM.  THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE
AREA BY 7 PM.

THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

TMS/MRN
Special weather statement, Jun 28, 4:08 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE, WI
407 PM CDT SAT JUN 28 1997
MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT SAT JUN 28 1997

...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM
CDT.

SOME OF THE CITIES INCLUDED IN THE WATCH AREA
ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK
RIVER FALLS...NEILSVILLE AND TOMAH.

A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA
THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL.  SEVERAL
REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN
REPORTED WITH THIS LINE.

THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND
WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445
PM.  THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE
AREA BY 7 PM.

THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

TMS/MRN
Special weather statement, Jun 28, 4:11 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE, WI
407 PM CDT SAT JUN 28 1997
MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT SAT JUN 28 1997

...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM
CDT.

SOME OF THE CITIES INCLUDED IN THE WATCH AREA
ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK
RIVER FALLS...NEILSVILLE AND TOMAH.

A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA
THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL.  SEVERAL
REPORTS OF TREES BEING BLOWN DOWN AND STRUCTURAL DAMAGE HAVE BEEN
REPORTED WITH THIS LINE.

THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST AT 30 TO 40 MPH AND
WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445
PM.  THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE
AREA BY 7 PM.

THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

TMS/MRN

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:38 PM CDTSevere Thunderstorm WarningARXBuffalo57 min
Jun 28, 6:08 PM CDTSevere Thunderstorm WarningARXTrempealeau62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.